Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Corpus Christi, TX

September 26, 2017La Salle County, McMullen County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 26, 2017, 3:24 PM CDT for La Salle County, McMullen County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2017, 3:24 PM CDT (20:24 UTC)
Expired
Sep 26, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties La Salle County, TX, McMullen County, TX

The radar

The Corpus Christi radar (KCRP), 158 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2075 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2075 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

952 
WGUS54 KCRP 262024
FFWCRP
TXC283-311-262330-
/O.NEW.KCRP.FF.W.0018.170926T2024Z-170926T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
324 PM CDT TUE SEP 26 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Central La Salle County in south central Texas...
  West central McMullen County in south central Texas...

* Until 630 PM CDT

* At 323 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 3 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cotulla, Fort Ewell Site, Los Angeles, Gardendale, Artesia Wells
  and Fowlerton.

Additional rainfall amounts of 1 to 2 inches with the next few hours 
are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2854 9875 2825 9875 2812 9897 2824 9935
      2853 9933

$$

Wagner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 1:22 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 26, 1:22 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
122 PM CDT Tue Sep 26 2017

.DISCUSSION...

Update for 18Z aviation cycle.

&&

.AVIATION...

Very complex and lower confidence forecast. All depends on the
areal coverage of the convection. We do have greater confidence at
KVCT/KLRD, in between is a bit tougher.

Today...VFR with pockets of MVFR cigs. Numerous showers and
thunderstorms expected around KVCT/KLRD dropping conditions into
the IFR range at times. Mostly isolated to possibly scattered
activity at KALI/KCRP as the seabreeze continues to move through.
Winds out of the east-southeast around 10 knots. Low to medium
confidence on overall convective activity.

Tonight...Mostly VFR. Expect to see a marked decrease in coverage
of showers and storms outside of KLRD by later this evening. Best
moisture and lift remain around KLRD tonight so they will
continue to see direct impacts with lower conditions likely.
Elsewhere, some stratus may develop after midnight around
KALI/KVCT but higher confidence in impacts at KVCT so we continue
the MVFR forecast. Winds out of the east-southeast around 10
knots. Medium confidence overall.

Wednesday...Mostly VFR. Activity will once again perk up/increase
by late morning across the region. Still expecting much of the
rain and storm activity to be around KVCT/KLRD, with a bit less
coverage at KALI/KCRP. Winds out of the east around 10 knots.
Medium confidence overall.

&&

.PREVIOUS DISCUSSION... /Issued 1105 AM CDT Tue Sep 26 2017/

DISCUSSION...

Updated the forecast to increase PoPs mainly out west. Also, went
with higher rainfall chances during the afternoon hours across the
Coastal Plains to better depict boundary interactions. Overall
kept high temperatures as on previous package, but made only some
minor changes to lower hourly temperatures on areas that we are
expecting will receive the higher rainfall impact. No major
changes to the rest of the grids at this time.

PREVIOUS DISCUSSION... /Issued 637 AM CDT Tue Sep 26 2017/

DISCUSSION...See Aviation section for 12Z TAFs.

AVIATION...Widespread showers continue to move slowly northward
across the Brush Country. MVFR vsbys will continue for the next
2-3 hours in the LRD when precipitation area diminishes. Could
see a lull in precipitation from late morning until early
afternoon. But convection will is expected to redevelop by mid
afternoon. The low level convergence will increase over the area
with approach of the sea breeze boundary and expect increase in
coverage of convection again lasting into the evening hours.
Storms will be capable of producing heavy rain with IFR/LIFR vsby
in the strong downpours. Scattered to possibly numerous showers
and embedded t-storms will continue over the Brush Country through
the night with MVFR ceilings prevalent with IFR vsbys possible
with TSRA.

Low level convergence continues to increase along the coastal
areas. But only isolated streamer type showers have been able to
develop over the Coastal Bend. Expect with a little bit of heating
that coverage of activity will increase later this morning. This
activity will remain over the coastal plains through the rest of
the morning hours into early this afternoon. Expect MVFR ceilings
will become prevailing this morning while scattered convection
could bring IFR vsbys. Thunderstorms should move inland by late
afternoon with VFR conditions expected from late afternoon through
the evening for the coastal sites. Expect MVFR ceilings to form
over the coastal areas by 08Z Wednesday with scattered showers
forming in coastal convergence zone.

PREVIOUS DISCUSSION... /Issued 425 AM CDT Tue Sep 26 2017/

SHORT TERM (Today through Wednesday)...

Pretty impressive rainfall amounts occurred over portions of Webb
and La Salle Counties with conservative estimates from 6 to 8
inches. Widespread showers continue over the Brush Country from
the diminishing convective complex but there are thunderstorms
redeveloping to the south of Laredo. MSAS shows the low level
convergence zone forming along the coast. GOES 16 image of
precipitable water shows high moisture axis back into the coastal
areas. Expect scattered showers or storms to form in this
convergence axis toward daybreak and continue through the morning.

But the deep moisture axis will remain over the Brush Country
along the Rio Grande with PWAT values near 2.5 inches. There could
be a brief lull in precipitation over the region later this
morning as the left over rain area drifts north and diminishes.
But should see air mass recover and again become moderately
unstable for this afternoon. The low level convergence will be
maximized over the area when the sea breeze boundary moves into
region late afternoon and evening. Models depict low level
southeast flow will increase again to around 35 knots tonight. The
western Brush Country will remain in proximity to moderately
diffluent upper level flow tonight. The WRF-ARW seem to have a
better handle on the south and eastward extent of heavy rain
overnight. WRF-ARW shows strong convection will form again over
the Brush Country late this afternoon into the night time. The
threat for locally heavy rainfall will continue over areas that
already received heavy rains. Issued Flash Flood Watch for Webb
and La Salle Counties through Wednesday. Rain amounts of 3 to 5
inches are expected with maximum amounts up to 8 inches possible.

Hard to determine timing of vorticity maxima in the south-
southwest flow aloft between the upper ridge axis extending into
the western Gulf of Mexico and the upper low moving into the
desert southwest. Convectively induced vort max from this
morning's convection expected to move northward with more
streaming in from Mexico into the western counties through
Wednesday. Extended the Flash Flood Watch into Wednesday for this
reason with scattered showers and storms expected again with
potential for heavy rain over the western counties.

LONG TERM (Wednesday night through Monday)...

The upper level closed low will be near the Four Corners region at
the start of the period, with deep Pacific moisture being draw into
the region.  Deep moisture will combine with energy from several
disturbances rounding the upper low to produce high chances for
convection during the mid week. Precipitable water values will
remain well above normal (2.2-2.4 inches across western zones)
during the mid week. Moderate to locally heavy rainfall with
numerous showers and thunderstorms is forecast to continue across
the Rio Grande Plains and portions of the Brush Country Wednesday
evening into Wednesday night, with more scattered convection across
the eastern portions of the region. This upper level low will
gradually lift to the north northeast Thursday into the late week,
allowing a weak cold front to slip south through the region Friday.
Chances for showers and thunderstorms will continue across the
region Thursday and Friday, with only a slight chance for lingering
showers behind the front on Saturday.

High temperatures will not fall much in the wake of this front,
going from highs in the upper 80s/low 90s to mid 80s/near 90
degrees. However, drier air filtering into the region will make for
much less humid conditions late in the week.  Temperatures overnight
will drop more, with lows going from the low to mid 70s to the low
to mid 60s across much of the region.

Late in the period differences arise, with the GFS bringing another
disturbance south, while the ECMWF maintains zonal flow aloft.  For
the time will handle this with a broad brushed slight chance of
convection until more consistency occurs between models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  89  76  91  74  /  40  40  20  30  20
Victoria          75  89  73  90  72  /  30  30  20  20  20
Laredo            77  90  74  91  73  /  70  60  50  40  40
Alice             75  91  74  92  72  /  40  40  30  40  30
Rockport          78  88  77  90  76  /  20  30  20  20  20
Cotulla           75  89  74  90  72  /  80  70  50  40  40
Kingsville        76  90  75  92  73  /  40  40  20  40  20
Navy Corpus       79  88  78  90  78  /  30  30  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday evening For the following
     zones: La Salle...Webb.

GM...None.

&&

GH/77...AVIATION
Hazardous weather outlook, Sep 26, 5:17 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
517 AM CDT Tue Sep 26 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-271030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
517 AM CDT Tue Sep 26 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be possible
across South Texas today into tonight. Thunderstorms capable of
producing locally heavy rainfall will be over the Brush Country.
A Flash Flood Watch is in effect for Webb and La Salle Counties
today through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to widespread showers and thunderstorms will be possible
Wednesday through Wednesday night. A moderate to at times heavy
rainfall threat could materialize over the Rio Grande Plains, and a
Flash Flood Watch is in effect for Webb and La Salle counties
through Wednesday evening.  Additional isolated to scattered
thunderstorms will be possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TMT/LB

In the hours before

Special weather statement, Sep 26, 3:04 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
304 PM CDT TUE SEP 26 2017

TXZ229-230-262030-
McMullen-La Salle-
304 PM CDT TUE SEP 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LA SALLE AND WEST
CENTRAL MCMULLEN COUNTIES...

At 303 PM CDT, a strong thunderstorm was located near Fort Ewell
Site, or 22 miles southeast of Cotulla, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cotulla and Fort Ewell Site.

LAT...LON 2806 9881 2817 9929 2849 9923 2837 9870
TIME...MOT...LOC 2003Z 193DEG 15KT 2821 9897

Wagner

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:33 PM CDTSpecial Weather StatementCRPWebb27 min
Sep 25, 7:50 PM CDTTornado WarningCRPLa Salle, Webb25 min
Sep 25, 8:17 PM CDTSpecial Weather StatementCRPLa Salle28 min
Sep 25, 8:51 PM CDTRiver Flood WarningCRPWebb7 days
Sep 25, 9:55 PM CDTAreal Flood AdvisoryCRPWebb2 hr
Sep 25, 10:56 PM CDTFlash Flood WarningCRPWebb3 hr
Sep 25, 11:05 PM CDTAreal Flood AdvisoryCRPLa Salle3 hr
Sep 26, 3:41 AM CDTFlash Flood WatchCRPDuval, La Salle, McMullen, Webb59 hr
Sep 26, 2:37 PM CDTAreal Flood AdvisoryCRPCalhoun, Victoria3 hr
Sep 26, 2:53 PM CDTRiver Flood WarningCRPWebb70 hr
Sep 26, 3:04 PM CDTSpecial Weather StatementCRPLa Salle26 min
Sep 26, 5:19 PM CDTSpecial Weather StatementCRPDuval41 min
Sep 26, 5:58 PM CDTSpecial Weather StatementCRPLa Salle47 min
Sep 26, 6:55 PM CDTFlash Flood WarningCRPWebb3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.